How to use Naloxone to Reverse an Opioid Overdose?

0
62
Naloxone

Naloxone is an opioid overdose reversal drug used to save a person’s life. It functions by blocking the effects of opioids on the brain, allowing you to breathe normally again and regain consciousness. Naloxone can be administered in various ways, depending on what type of opioid overdose you’re dealing with. If someone overdoses on opioids like heroin or fentanyl, you should call or get in touch with an alcohol and drug rehab facility near you immediately, so they receive medical care as soon as possible!

Opioid Overdose

An opioid overdose is an alarming medical emergency that can quickly become fatal. Opioids, including prescription painkillers and heroin, bind to the same receptors in the brain designed to activate. When this happens, it can cause your body to stop producing its natural pain relieving chemicals- endorphins and serotonin—and instead release dopamine levels in excess.

This causes several symptoms:

  • Extreme drowsiness/sleepiness
  • Nausea
  • Visual alterations such as blurred vision or seeing colored circles around lights
  • Tremors and shaking
  • Muscle weakness leading up to complete paralysis

Is Opioid Addiction Treatment Covered by Insurance

According to the medical laws in the US, Insurance companies are supposed to cover all or some part of addiction treatment. The coverage may depend on the type of plan you have, the state you reside in, and the severity of your addiction. It is best to call your Insurance provider, discuss your addiction treatment needs, and then start opioid addiction treatment, to avoid any misunderstandings.

How does Naloxone Work

Naloxone is an opioid antagonist, which binds to the same receptors as opioids and stops them from binding. But Naloxone doesn’t produce the same effects as opioids—it’s not a drug in itself; instead, it’s simply acting as an antidote for one.

In addition to having its own effects on the brain and body of someone who has overdosed on opioids (if you give someone Naloxone after they’ve taken an overdose), this medication also reverses any respiratory depression caused by an opioid overdose while they’re being administered. This is why it’s so important that people who may have OD accidentally receive help immediately—the longer you wait before administering Naloxone, the less effective your treatment will be when you finally get around to calling a nearby rehab center or performing mouth-to-mouth resuscitation efforts yourself!

How Naloxone can Help Opioid Addiction

Naloxone is used as an antidote for opioid overdose. It’s not addictive but it does in a way treat addiction. It should be administered carefully. In fact, naloxone can be dangerous if used improperly or without proper training. Naloxone blocks opioids from attaching to opioid receptors in the brain and reversing their effect on breathing or heart rate. It also inhibits pathways that lead to the release of dopamine, serotonin, and endorphins—all substances associated with pleasure and reward in addition to pain relief. Naloxone comes in two forms: nasal spray (Narcan) and injection (naloxone). The drug works by blocking the effects of opioids on your brain and nervous system so that you don’t feel high anymore after taking these drugs for long periods of time. It may take several hours before feeling normal again after using naloxone; however, most people recover within 24 hours after using it.

How do you Administer the Different forms of Naloxone

There are several ways to administer Naloxone:

 

  • Nasal Spray

The nasal spray is the most common form, but it requires a prescription from your doctor. To use this method, place the syringe into your upper nostril and aim for the side of your mouth where you feel pain or pressure when you swallow. Be sure not to jab yourself in any other way. If you accidentally put a needle in your eye while using this method, rinse out with water (but don’t rub) as soon as possible.

 

  • Injection

This option can be dangerous if misused and should only be used by trained professionals who have access to an emergency medical facility nearby in case something goes wrong during treatment. Your doctor may prescribe an auto-injector if they feel confident enough about their abilities with needles; otherwise, ask someone else, such as another family member or friend, who knows how they work! The most important thing here is safety—so please double-check all instructions before injecting anything into yourself! 

 

How can Naloxone save the Life of an Opioid Addict

Naloxone is a life-saving medication that can reverse the effects of opioid overdose. It is given to someone who has overdosed on opioids, preventing them from experiencing life-threatening respiratory depression or death.

Naloxone functions by blocking the effects of opioids on the brain and nervous system; this allows you to breathe again while also reversing any other symptoms you might be experiencing. It works similarly to how epinephrine (adrenaline) helps accelerate heart rate in people with an allergic reaction. Still, more specifically targeted toward your central nervous system—it stimulates areas associated with breathing control, which allows for standard breathing patterns again.

Does Naloxone have Side Effects

Naloxone is a safe drug, but it has side effects. Most of the time, these side effects are mild and disappear quickly after treatment.

Naloxone can cause blurred vision or dizziness if you use too much of it at once. You may also have trouble breathing if you take high doses of Naloxone with other drugs like heroin or methadone that cause respiratory depression (a slowed breathing rate).

The best way to avoid these side effects is by taking smaller doses than recommended by your healthcare provider to minimize the risk for overdose symptoms during an emergency situation. This means using less than 1 milligram per minute for adults. And 0.5 milligrams per minute for children under 12 years old who weigh more than 30 pounds (15 kilograms). However, these amounts vary depending on how much Naloxone has been injected into each person’s body at once. Therefore, it’s essential not only that everyone knows how many milligrams they need. But also that everyone knows how much total amount they’ve injected into their bodies so far!

What should you do after Using Naloxone to Reverse an Opioid Overdose

  • Call a nearby Addiction Medicine Doctor.
  • Stay with the person until the team arrives.
  • Check their breathing and ensure they are okay.
  • Do not leave them alone, even for a moment!
  • Get them admitted to drug rehab
  • Help them in recovering from opioid overdose 

If Someone has Overdosed on Opioids, get them to Help Right Away

The best thing you can do if someone overdoses are getting them to help immediately. Inform Drug and Alcohol Rehab Center near and stay with them until help arrives. If you’re at home, call your local police department or fire department for directions on administering Naloxone (or if this isn’t possible). 

Give rescue breathing: If someone has stopped breathing, give them one breath of air into their lungs while simultaneously pumping up their chest with your hands (similar to how CPR works). You may need more than one attempt before they start breathing again. Keep doing this until an ambulance arrives with an emergency medical technician (EMT). A trained EMT will know what kind of medications are necessary for reversing an opioid overdose—and how long those take effect—so do not attempt this without first reaching out to a nearby Rehab Center!

 

 

LEAVE A REPLY

Please enter your comment!
Please enter your name here